Bastyr Center for Natural Health, Seattle, Washington
Search
Health Information
Overview Health Conditions and Concerns Conditions A-M Conditions N-Z Healthy Lifestyle Tips Bastyr Health-E News News and Events Recommended Reading List Recipes National and Community Resources
Schedule an appointment today
Supplements | Side Effects from Dietary Supplements?

Side Effects from Dietary Supplements? A Healthnotes Newswire Opinion

A recent report from 11 poison control centers in the United States concluded that the use of dietary supplements is associated with a wide range of adverse side effects, ranging in severity from mild to life-threatening or even fatal (Lancet 2003;361:101–6). The report also suggested that the incidence of adverse reactions to supplements may be greater than is generally believed, because the surveillance systems that are in place to identify and record these reactions is inadequate. While there is no doubt that significant side effects can result from the use or abuse of some natural substances, particularly ones such as ephedra and gamma-hydroxybutyrate (GHB), the Lancet article has misrepresented and exaggerated the dangers of taking nutritional supplements.

The study was based on a review of telephone calls made in 1998 to 11 poison control centers, which serve a total of approximately 35 million Americans. During that year, 784 individuals reported symptoms after ingesting one or more nutritional supplements, herbs, or other natural substances. Of these callers, 489 (66%) were judged by the researchers as probably having had an adverse reaction to one or more dietary supplements. Some 71% of the reactions were considered mild, 22% were judged as moderate, and 6% were rated severe; 4 deaths occurred. Adverse events included heart attack, liver failure, bleeding, seizures, and coma. Supplements frequently associated with negative events included ephedra, ginseng, St. John's wort, chromium, melatonin, zinc, and GHB.

After reading this report, one might be left with the impression that an epidemic of unrecognized and sometimes dangerous side effects is emanating from the health food store; however, a careful review of the study suggests that, with a few exceptions, the situation is not that serious.

With regard to the majority of the substances discussed in the report, the poison control researchers have not made a convincing case for toxicity. For example, one case is described of a person who developed anemia after taking a multi-ingredient arthritis formula for an unspecified period of time. The investigators concluded that the zinc in this formula was the likely cause of the anemia. To support their opinion, they cited a published case report in which the ingestion of hundreds of milligrams of zinc per day for more than 18 months resulted in anemia. However, the product assessed by the poison control center almost certainly contained 50 mg or less of zinc, and was probably taken for a short period of time (the current study defined "long-term" use as greater than 8 hours). Short-term consumption of zinc does not cause anemia; nor has long-term ingestion of less than 100 mg of per day been reported to cause anemia. Moreover, the product evaluated by the researchers also contained copper, which is known to prevent zinc-induced anemia.

The investigators attributed nine skin rashes to the use of chromium supplements; however, nearly all chromium products they evaluated contained other ingredients besides chromium. To support their conclusion that chromium causes rashes, the authors cited a single published case report, in which a man developed dermatitis while taking a wide range of supplements, including chromium.1 The case report provided no credible evidence that the dermatitis was, in fact, caused by chromium. The patient described in that report did show a positive allergy skin test to industrial (hexavalent) chromium, a known cause of dermatitis. However, hexavalent chromium is a completely different compound than the nutritionally essential trivalent chromium, and the latter has not been associated with dermatitis in any other reports.

In another case, Ginkgo biloba (ginkgo) was blamed for an epileptic seizure. The basis of that conclusion was a study in which a compound present in ginkgo seeds was found to inhibit the action of vitamin B6. Since severe vitamin B6 deficiency can cause seizures in infants, the researchers concluded that ginkgo was the probable cause of the seizure. However, there are two important problems with that reasoning: First, compounds that inhibit vitamin B6 are present naturally in some foods and are used widely in agriculture as herbicides and to accelerate the ripening of fruits and vegetables.2 These compounds do not appear to be inducing seizures in the general population. Second, the leaves of the ginkgo tree, not the seeds, are used in herbal products, and no evidence was presented that the leaves contain the vitamin B6 inhibitor. There is an extensive body of literature on the safety of ginkgo, and seizures have not been reported as a side effect.

Poison control centers have little access to the medical records of people who call with questions and concerns; nor do they typically have an opportunity to obtain follow-up information on people who have contacted them. Therefore, they would not know if the anemia they attributed to zinc turned out to be due to a tumor, or if the skin rash they blamed on chromium was really caused by a new brand of soap. These limitations appear to have been compounded by their admitted lack of familiarity with, and apparently poor understanding of, nutritional and herbal medicine.

The study did appropriately call attention to the potential dangers of ephedra and GHB. Ephedra, an herb that is frequently used to promote weight loss and as a stimulant, can cause serious problems when used in excessive amounts. On the other hand, ephedra appears to be relatively safe when used at the recommended doses. To be on the safe side, individuals wishing to take ephedra should be supervised by a doctor. Although GHB occurs naturally in the human body in small amounts, it is an addictive, psychoactive substance that has high abuse potential, and can cause serious and sometimes fatal reactions when taken in large amounts. This compound was banned from over-the-counter sale in 1998 and is currently a tightly regulated prescription medication (used to treat narcolepsy and alcoholism).

The study also correctly points out the need for better quality control in manufacturing (particularly in parts of the herbal industry), and better methods of surveillance and reporting of adverse events. The report also reminds us that not everything is safe, just because it is "natural." However, in some instances the researchers appear to have forayed beyond their area of expertise, and many of their conclusions are questionable.

References:

1. Fowler JF Jr. Systemic contact dermatitis caused by oral chromium picolinate. Cutis 2000;65:116.
2. Toth B. Actual new cancer-causing hydrazines, hydrazides, and hydrazones. J Cancer Res Clin Oncol 1980;97:97–108.

Alan R. Gaby, MD, an expert in nutritional therapies, testified to the White House Commission on CAM upon request in December 2001. Dr. Gaby served as a member of the Ad-Hoc Advisory Panel of the National Institutes of Health Office of Alternative Medicine. He is the author of Preventing and Reversing Osteoporosis (Prima, 1994), and co-author of The Natural Pharmacy, 2nd Edition (Healthnotes, Prima, 1999), the A–Z Guide to Drug-Herb-Vitamin Interactions (Healthnotes, Prima, 1999), Clinical Essentials Volume 1 and 2 (Healthnotes, 2000), and The Patient’s Book of Natural Healing (Prima, 1999). A former professor at Bastyr University of Natural Health Sciences, in Kenmore, WA, where he served as the Endowed Professor of Nutrition, Dr. Gaby is the Chief Medical Editor for Healthnotes, Inc.

Copyright © 2003 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Healthnotes and the Healthnotes logo are registered trademarks of Healthnotes, Inc.

Learn More About It

1 | 2 | 3 | 4 | 5 | 6 | 7 | 8 | 9 | 10 | 11 | 12 | 13 | 14 |

Find a Provider

Want to find the provider that's right for you? Learn more about our health care providers.  »



Bastyr Center Disclaimer
gif
gif

The health information contained in this site is not intended as medical advice and should not be considered a substitute for appropriate medical care. Any products mentioned in studies cited in Healthnotes articles are not necessarily endorsed by Bastyr. As with any product, consult with a natural health practitioner to discuss what may be best for you.

gif

Appointments: 206.834.4100
Bastyr Center clinic appointments

Submit a contact request or call us to schedule an appointment »

Bastyr University Clinic in San Diego

Are you looking for Bastyr University Clinic, our new teaching clinic in San Diego? More »

Learn More About Our Services

Natural medicine can treat many types of conditions including:

More treatable health conditions »


Bastyr Center healthcare providers

Interested in finding a provider who's right for you? We recommend that your first visit at BCNH be with a Naturopathic Medicine Provider. »

Home  | Health Information  | Health Care Services  | Our Providers  | Patient Care  | Dispensaries

About BCNH  | Contact Us  | Appointments  | Privacy Policy  | Site Map | Bastyr University